Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Midland/Odessa, TX

June 22, 2020Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 22, 2020, 10:44 PM CDT for Midland County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 10:44 PM CDT (03:44 UTC)
Expired
Jun 22, 2020, 11:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:46 PM CDTTSTM WND DMG5 W Midland, TXMULTIPLE POWER LINES SNAPPED IN HALF AND BRICK FENCE POSTS BLOWN DOWN NEAR THE INTERSECTION OF SH158 AND SH191

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KMAF 230344
SVRMAF
TXC329-230445-
/O.NEW.KMAF.SV.W.0172.200623T0344Z-200623T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1044 PM CDT Mon Jun 22 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Midland County in western Texas...

* Until 1145 PM CDT.

* At 1044 PM CDT, a severe thunderstorm was located near Midland
  International Air and Space Port, or near Midland, moving east at
  35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Midland, Odessa, Greenwood, Midland International Air and Space
  Port, Cotton Flat, Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 123 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 10228 3207 10228 3208 10181 3178 10187
TIME...MOT...LOC 0344Z 271DEG 29KT 3194 10214 

HAIL...1.00IN
WIND...70MPH
 
$$

49
2 follow-up statements
720 
WWUS54 KMAF 230401
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1101 PM CDT Mon Jun 22 2020

TXC329-230445-
/O.CON.KMAF.SV.W.0172.000000T0000Z-200623T0445Z/
Midland TX-
1101 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR MIDLAND COUNTY...

At 1101 PM CDT, a severe thunderstorm was located over Midland,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Midland, Greenwood, Cotton Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 123 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 10228 3207 10228 3208 10181 3178 10187
TIME...MOT...LOC 0401Z 235DEG 22KT 3205 10209 

HAIL...1.00IN
WIND...60MPH
 
$$

49
754 
WWUS54 KMAF 230413
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1113 PM CDT Mon Jun 22 2020

TXC329-230445-
/O.CON.KMAF.SV.W.0172.000000T0000Z-200623T0445Z/
Midland TX-
1113 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CENTRAL MIDLAND COUNTY...

At 1112 PM CDT, a severe thunderstorm was located 15 miles southeast
of Midland International Air and Space Port, or 16 miles south of
Midland, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rural areas in far southern Midland County. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3171 10216 3199 10205 3208 10181 3178 10187
TIME...MOT...LOC 0412Z 233DEG 33KT 3179 10202 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:28 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 9:28 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
928 PM CDT Mon Jun 22 2020

.UPDATE...
Issuance of watch #296 and expire heat advisory.

&&

.DISCUSSION...
NW flow event underway to the n of CWFA and storms are favored to
move thru the far NE PB late tonight. Outflow boundaries further
s are keeping the possibility of strong to severe storms in the
forecast next few hrs.

&&

.PREV DISCUSSION... /issued 607 PM CDT Mon Jun 22 2020/

DISCUSSION...
See aviation discussion below.

AVIATION...
Deep mixing of dry air has resulted in high based CU today that
are tied to the GDP Mtns and across Lea Co into PB along near a
boundary. Winds have shifted to the NE at MAF and we expect that
to occur at other TAF sites thru the evening. Winds could be kinda
difficult to nail down due to said boundary and potential for
another re-enforcing boundary 06Z-09Z in assocn with convective
complex that is forecast to move thru the South Plains tonight.
-SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now
we not include.

PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/

DISCUSSION...

Right now, we have a mesolow evident on KMAF radar imagery located
a few miles northwest of the radar with a decaying outflow
boundary extending northeast over the western Low Rolling Plains.
A dryline bulge extends southeast of this mesolow into the
southeastern Permian Basin, then southward into the lower Trans
Pecos. Winds to the north and northeast of the mesolow have
backed, bringing with it mid 60s dewpoints up into the
northeastern Basin/western Low Rolling Plains. Convergence to the
east of the mesolow on the moist side of the decaying boundary may
be enough to overcome stout convective temperatures to produce
isolated thunderstorms late this afternoon through this evening
over the northern Permian Basin. Given the thermodynamic profile
aloft (an "inverted-V" signature), any storm that does develop
will have the potential to produce damaging wind gusts. Late
tonight, a mesoscale convective system, or MCS, is expected to
move across the northeastern Basin, bringing with it gusty winds
and some needed rainfall. Shower and thunderstorm activity will
then end around sunrise over this area, although a few lingering
showers may persist until noon over the western Low Rolling
Plains.

Tomorrow's weather is contingent upon the outflow generated by
tonight's MCS activity. It's expected that the outflow boundary
will push to roughly the Pecos River valley, bringing cooler
weather with it to the Permian Basin and southeastern New Mexico.
Confluent flow along this boundary combined with strong
insolation along the eastern slopes of the Sacramentos will be
sufficient to pop scattered storms again tomorrow afternoon.
Southeastern New Mexico will see the greatest threat of severe
weather tomorrow afternoon, mainly in the form of damaging winds.
This convection is expected to grow upscale into another MCS, with
this activity tracking along and north of the outflow boundary
overnight over the Permian Basin. Damaging winds may accompany
this MCS early tomorrow night. Most areas across the Permian Basin
should pick up some badly-needed rainfall, with probabilistic
guidance suggestive of amounts in the 0.1"-0.5" range most
likely.

Decreasing clouds Wednesday and cool temperatures are forecast,
but upper heights are expected to build over the region Thursday
through the weekend, and this means a warmup to above normal
readings. By Saturday expect temperatures to top out above the
century mark across the upper Trans Pecos as well as the Rio
Grande and nearby lower elevations. We could see some isolated
afternoon and evening thunderstorms develop off the mountains
Saturday. Sunday and Monday look to be about the same weatherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  92  69  89 /  30  30  40  30
Carlsbad                       71  95  68  94 /  10  10  50  40
Dryden                         74  97  72  94 /  10  10  20  40
Fort Stockton                  73  95  69  92 /  10  10  30  40
Guadalupe Pass                 66  87  64  87 /  10  10  40  40
Hobbs                          68  91  66  89 /  20  20  40  40
Marfa                          62  95  62  91 /   0  20  20  50
Midland Intl Airport           73  93  69  91 /  30  30  40  30
Odessa                         73  93  69  91 /  20  20  40  30
Wink                           74  97  71  94 /  10  10  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 22, 2:37 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CDT Mon Jun 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible over the central and eastern
Permian Basin late this afternoon through tonight. Large hail and
damaging winds will be the primary hazards.

A Heat Advisory remains in effect for most of West Texas and
southeast New Mexico through this evening. An Excessive Heat Warning
remains in effect for Central Brewster County through this evening.
Triple digits likely for all areas, except the mountains where mid to
upper 90s will be common.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday afternoon and
evening for southeast New Mexico and areas in West Texas along and
west of the Pecos River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 22, 9:51 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
951 PM CDT Mon Jun 22 2020

TXZ061-062-230330-
Midland TX-Ector TX-
951 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND WEST
CENTRAL MIDLAND COUNTIES UNTIL 1030 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 8 miles west of Odessa, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Midland International Air and Space Port and
Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 109 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 10263 3202 10256 3195 10222 3170 10227
TIME...MOT...LOC 0251Z 292DEG 20KT 3191 10249

84
Special weather statement, Jun 22, 10:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 PM CDT Mon Jun 22 2020

TXZ050-051-230345-
Martin TX-Andrews TX-
1006 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND
NORTHWESTERN MARTIN COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Andrews, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 10257 3250 10248 3245 10201 3209 10222
TIME...MOT...LOC 0306Z 292DEG 20KT 3236 10241

84
Local storm report, Jun 22, 10:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1023 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             4 NNW ODESSA            31.91N 102.39W
06/22/2020  E1.00 INCH       Ector              TX   PUBLIC

&&

SAMANTHA.ZUBER
Local storm report, Jun 22, 10:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1025 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             ODESSA                  31.85N 102.37W
06/22/2020  E1.25 INCH       ECTOR              TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Special weather statement, Jun 22, 10:28 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1028 PM CDT Mon Jun 22 2020

TXZ069-070-230430-
Reagan TX-Upton TX-
1028 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REAGAN AND SOUTHEASTERN
UPTON COUNTIES UNTIL 1130 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rankin. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 10203 3147 10185 3130 10171 3119 10199
TIME...MOT...LOC 0328Z 336DEG 4KT 3135 10190

84
Special weather statement, Jun 22, 10:42 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1042 PM CDT Mon Jun 22 2020

TXZ050-051-061-062-069-230445-
Midland TX-Martin TX-Andrews TX-Ector TX-Upton TX-
1042 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...MIDLAND...SOUTHWESTERN MARTIN AND NORTHWESTERN UPTON
COUNTIES UNTIL 1145 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a line of strong
thunderstorm from 8 miles northwest of Midland International Air and
Space Port to 18 miles south of the airport, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
Cotton Flat, Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 122 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3212 10230 3213 10190 3166 10181 3157 10230
TIME...MOT...LOC 0340Z 271DEG 30KT 3193 10217

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines25 min
Jun 22, 8:59 PM CDTSevere Thunderstorm WarningMAFReagan46 min
Jun 22, 9:45 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Jun 22, 9:51 PM CDTSpecial Weather StatementMAFEctor39 min
Jun 22, 9:54 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton66 min
Jun 22, 10:06 PM CDTSpecial Weather StatementMAFMartin39 min
Jun 22, 10:13 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 22, 10:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 10:28 PM CDTSpecial Weather StatementMAFUpton62 min
Jun 22, 10:42 PM CDTSpecial Weather StatementMAFMidland63 min
Jun 22, 10:46 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 22, 11:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland61 min
Jun 22, 11:50 PM CDTSevere Thunderstorm WarningMAFGlasscock55 min
Jun 22, 11:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Scurry62 min
Jun 23, 12:49 AM CDTSpecial Weather StatementMAFAndrews, Martin56 min
Jun 23, 12:57 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more63 min
Jun 23, 1:20 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Reagan, Upton55 min
Jun 23, 1:55 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry50 min
Jun 23, 2:15 AM CDTSpecial Weather StatementMAFCrane, Ector, Glasscock, Loving, Midland, Reagan and 4 more45 min
Jun 23, 4:53 PM CDTSpecial Weather StatementMAFPresidio37 min
Jun 23, 5:34 PM CDTSpecial Weather StatementMAFPresidio26 min
Jun 23, 6:00 PM CDTSpecial Weather StatementMAFPresidio30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.